Bullous Pemphigoid Lawsuit

A popular class of Diabetes drugs, known as DPP-IV inhibitors, have recently been linked to a serious skin condition known as Bullous Pemphigoid. Lawsuits have begun to be filed against the manufacturers of of these drugs.

What are DPP-IV inhibitors?

DPP-IV inhibitors are a class of medication used to treat type-2 diabetes. These drugs are orally administered to reduce glucagon and blood glucose levels. DPP-IV inhibitors stimulate insulin secretion and help to decreases blood glucose levels. The first of it’s kind, Sitagliptin (Januvia) was approved by the FDA in October of 2006. Since then, over 10 different types of DPP-IV inhibitor drugs have been introduced to the world market.

The following DPP-IV inhibitors have been linked to Bullous Pemphigoid: Januvia, Janumet, Janumet XR, Jentadueto, Kazano, Kombiglyze, Nesina, OnglyzaOseni, and Tradjenta.

Are DPP-IV inhibitor drugs safe?

The U.S. Food and Drug Administration first approved DPP-IV inhibitors in late 2006. Though it wasn’t long before the federal agency revisited this class of drug, issuing serious warnings about side effects ranging from joint pain to elevated risk of heart failure while taking DPP-IV inhibitors. Most recently the FDA requested label changes to certain DPP-IV inhibitors detailing a previously unlisted side effect of the drug class, Bullous Pemphigoid (BP). A recent study published in the British Journal of Dermatology supported the FDA’s request,

“These data confirm a strong signal for an increased risk of bullous pemphigoid during DPP-IV inhibitor exposure. This adverse drug reaction is observed for each DPP-IV inhibitor, suggesting a class effect. The signal was higher with vildagliptin than with the other DPP-IV inhibitors.”

In layman’s terms, this study found a link between the entire class of drugs (containing over 10 different individual medications) and the debilitating skin condition, Bullous Pemphigoid.

Injured by Side Effects of DPP-IV inhibitors?
If you or a loved one has suffered side effects after taking DPP-IV inhibitors, you are not alone. To learn how we can help you and your family, please contact us for a Free Case Evaluation. We would be honored to speak with you and will respond promptly to every inquiry we receive.
Get a Free Case Review

What is Bullous Pemphigoid?

Bullous Pemphigoid (BP) is a rare autoimmune disorder of the skin characterized by fluid filled blisters that generally present in the folds of the body, such as the armpits, under knees, in between legs and the eyelids. The condition can range from minor irritation to a painful, often life-altering, ordeal with blisters covering up to 30% of the body. BP is considered to be one of the more manageable AI skin conditions, which has brought some degree of hope to many sufferers. The condition is generally treated with class I topical steroids, though more difficult cases may require the use of methotrexate, azathioprine or mycophenolate mofetil. BP rarely presents in patients under the age of 60, with an estimated frequency of seven to 14 cases per million per year. With these extremely low numbers, the link to DPP-IV inhibitors becomes apparent.

What are the symptoms of Bullous Pemphigoid?

Bullous Pemphigoid (BP) is an autoimmune disorder of the skin. It is considered to be “very rare”, with fewer than 20,000 cases per year. This rarity is what prompted researched to make the link between the painful, fluid filled blisters and DPP-IV inhibitor class drugs. Symptoms of this disease include:

  • Blistering that occurs on the arms, legs, abdomen and mucous membranes
  • Red rash
  • Large, filled filled blisters, that may also contain some blood
  • Thick blisters that do not rupture easily
  • Slightly red or dark skin around the blisters
  • Sensitive and painful ruptured blisters
  • Hives and itching

If you have experienced any of these symptoms while, or after, taking a DPP-IV inhibitor, contact your health care provider immediately.

FDA demands label changes for DPP-IV inhibitors

Until fall of 2016, Bullous Pemphigoid (BP) was not listed as a side effect on any DPP-IV inhibitor class drug label. In early October 2016, the FDA sent out a series of letters to manufacturers of DPP-IV inhibitor drugs requiring label changes that included warnings about the risk of developing BP after taking the medication. These letters included a 14 day window to allow for changes to be implemented. These sudden, unpublicised label changes have raised questions as to why patients weren’t warned earlier about the risk of developing the painful skin condition. One manufacturer has listed the following warning associated with their drug, “Postmarketing cases of bullous pemphigoid requiring hospitalization have been reported with DPP-4 inhibitor use. In reported cases, patients typically recovered with topical or systemic immunosuppressive treatment and discontinuation of the DPP-4 inhibitor. Tell patients to report development of blisters or erosions while receiving [the medication]. If bullous pemphigoid is suspected, [the medication] should be discontinued and referral to a dermatologist should be considered for diagnosis and appropriate treatment.”

DPP-IV inhibitor lawsuits

BPP-IV inhibitor drugs are still being manufactured and marketed to millions of unsuspecting Americans each year. These drugs have a long list of dangerous side effects. Those injured by DPP-IV inhibitors have begun to file suit demanding accountability from their manufacturers.

Free Case Evaluation

Verified 100% Secure Site To contact us for a free review of your potential case, please fill out the form below or call us toll free 24 hrs/day by dialing: (800) 279-6386.